This is a free website with the ability to receive their newsletter monthly as well as free CEU's for nurses. I have found this information invaluable toward writing new policies and procedures pertaining to medications and their safety. It is my hope that all of you will visit their website, subscribe to their newsletters, and use the information to make our clients safer from medication adverse outcomes.
The following are examples of articles and information taken from their site. Please read and embrace.
In a recent Medication Safety Alert, the Institute for Safe Medication Practices cautions that many patients, more of them than you might think, have difficulty reading. Quoting from a 1999 report from the AMA's Council on Scientific Affairs, they list some eye-opening facts.
For example, more than 40 percent of patients with chronic illnesses are functionally illiterate. Almost a quarter of adult Americans read at or below the 5th grade level, but medical information leaflets are typically written at a 10th grade level or above. Three out of four patients discard the medication leaflet stapled to the prescription bag without reading it. And only half of all patients take their medications as directed.
ISMP points out that you can't always tell who has the problem. Patients who have difficulty reading may hide the fact, so their low literacy may not be obvious. They note that some of the most poised and articulate patients may have poor reading skills.
The ISMP suggests that you assume that everyone could have a reading problem, and gear your instructions accordingly. They point out that even people who read well still want to have simple, straightforward instructions. Here are some of their suggestions:
And now for the portion of the broadcast that we call “Journal Scan,” where we talk about recent publications that are particularly relevant to patient safety.
This time we want to call your attention to an alert issued by the Institute of Safe Medication Practices in November 2001. This alert described a patient who died when his IV tubing was mistakenly connected to the inflation port on the cuff of his tracheostomy tube. It should have been connected to his central line IV catheter. When the IV infusion pump was turned on, the tracheostomy cuff filled with fluid. This caused the tracheostomy tube to become obstructed, and the patient suffocated.
The ISMP report discusses how such an unusual event could occur. In other words, how could someone mistake a tracheostomy inflation port for a triple lumen IV catheter? Among the factors they listed were the fact that the patient had just been transferred to a medical unit where tracheostomy tubes were rarely used, that the light in the room was dim to avoid waking the patient, and that the patient's triple lumen catheter was not secured, so the tubing hung down at the same level as the tracheostomy cuff tubing.
The report notes that this case belongs to a larger class of errors that can be called “Wrong tube, wrong hole, wrong connector.” And it gives several recommendations to avoid these kinds of errors.
For example, when the patient has more than one kind of tubing that could be attached to a port of entry into the body, attach an identifying label to each tube, near the end that's inserted. Before administering drugs or other products, trace the tubing from the source to the connection port, to be sure the connections are correct. If you're administering high alert medications, or the patient is high-risk, double check all line attachments with another practitioner. And monitor patients so as to detect errors quickly and minimize their consequences.
A recent report by the Institute for Safe Medication Practices says that despite past warnings, serious medical errors continue to occur when parenteral syringes are used to administer oral medications. The underlying problem is that once a parenteral syringe is filled with a liquid intended for oral use, it can be accidentally connected to an intravenous line. That's why oral syringes should always be used for oral medications because they can't readily be connected to an IV line and can't accommodate a needle.
ISMP describes several cases in which oral medications were prepared in a parenteral syringe and accidentally given intravenously. In one case, a week-old infant died after an intermittent feeding was prepared in a parenteral syringe and administered intravenously instead of through a nasogastric tube. In another case, a nurse prepared yogurt in a parenteral syringe, intending to give it through an enteral tube to treat diarrhea. The patient had both an enteral and PICC line, both of them unlabeled, and the nurse accidentally administered the yogurt through the PICC line.
In still another case, Versed and Tylenol liquids were withdrawn into a parenteral syringe, to be given orally to a child being prepared for surgery. When the nurse in charge was called away, a student nurse gave the drugs intravenously. The child was unconscious for nearly an hour and required several days of antibiotics. In these cases and others, it took only a momentary mental lapse to connect a parenteral syringe containing an oral liquid to the wrong line - sometimes with fatal results.
ISMP points out that it is not enough to have the pharmacy dispense oral liquids in a unit-dose cup. In some cases, nurses have withdrawn the liquid from the cup into a parenteral syringe and then administered the dose intravenously.
ISMP stresses that all patient care and procedure units should be supplied with oral syringes, even if they are used infrequently, and nurses need to understand the importance of using them. They should carry an auxiliary label that prominently says, “for oral use only.”
ISMP's alert features a ten-point strategy for promoting the use of oral syringes in healthcare facilities. Additional Information: www.ismp.org/Tools/fdavideos.asp.
IV Medication Administration
New standard: When accessing an IV line, a minimum of 3 seconds must be used to disinfect the injection cap with either alcohol or chlorhexidine (preferred) prior to administration of the medication or flush.
Copyright © 2023 - American Home Health Care. All right reserved.
Powered By: Aguilera Web Design